Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 314, NWS Springfield, MO

August 16, 2017Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 16, 2017, 5:42 PM CDT for Bourbon County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 5:42 PM CDT (22:42 UTC)
Expired
Aug 16, 2017, 6:45 PM CDT
In force
63 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1464 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KSGF 162242
SVRSGF
KSC011-162345-
/O.NEW.KSGF.SV.W.0314.170816T2242Z-170816T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
542 PM CDT WED AUG 16 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Bourbon County in southeastern Kansas...

* Until 645 PM CDT

* At 541 PM CDT, severe thunderstorms were located along a line
  extending from near Kincaid to near Humboldt, moving east at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Scott...                     Marmaton...
  Bronson...                        Uniontown...
  Fulton...                         Redfield...
  Mapleton...                       Harding...
  Petersburg...                     Hammond...
  Devon...                          Xenia...

This storm has a history of producing damaging wind gusts. 
                

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3804 9508 3803 9461 3785 9462 3777 9473
      3767 9508 3768 9509
TIME...MOT...LOC 2241Z 261DEG 42KT 3804 9513 3777 9544 

HAIL...1.00IN
WIND...60MPH
 
$$

Cramer
1 follow-up statement
284 
WWUS53 KSGF 162344
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
644 PM CDT WED AUG 16 2017

KSC011-162354-
/O.EXP.KSGF.SV.W.0314.000000T0000Z-170816T2345Z/
Bourbon KS-
644 PM CDT WED AUG 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY WILL EXPIRE AT
645 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southeastern Kansas...and west central Missouri.

LAT...LON 3804 9508 3803 9461 3785 9462 3777 9473
      3767 9508 3768 9509
TIME...MOT...LOC 2344Z 270DEG 42KT 3814 9425 3787 9456 

$$

Cramer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 12:41 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, Aug 16, 12:41 PM CDT, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
1241 PM CDT Wed Aug 16 2017

...Mesoscale Discussion and Update to Aviation...

.MESOSCALE DISCUSSION...
Issued at 1218 PM CDT Wed Aug 16 2017

Concerns have been increasing all morning regarding a flash
flooding risk across portions of western Missouri and southeastern
Kansas. Unfortunately, it appears that these concerns may be
playing out.

An east/west orientated outflow boundary has now nearly stalled
along, or just south of the Kansas/Oklahoma state line. This
boundary then curls in a northeasterly fashion into western
Missouri and extends from near Joplin to Osceola.

We are beginning to see training of thunderstorms from extreme
northeastern Oklahoma and southeastern Kansas into far
southwestern Missouri. This is occurring as a persistent low level
jet stream overrides the outflow boundary. Farther to the north,
convection from Stockton towards Truman lake is a bit more
progressive to the east given that low level shear vectors are
nearly perpendicular to the outflow.

As we head into the rest of this afternoon, it is quite possible
that regeneration of convection continues from northeastern
Oklahoma into western Missouri. Corfidi vectors remain very weak
across this region, thus the potential for training storms remains
high. Additionally, precipitable water values will remain around
2.00". Thus, we are looking at the potential for torrential
rainfall and flash flooding. This prompted the issuance of a Flash
Flood Watch for much of western Missouri and southeastern Kansas
through tonight.

The severe weather threat remains somewhat in question. A rogue
severe storm will be possible into this afternoon along and out
ahead of the outflow. However, deep layer shear rapidly decreases
the further east you go across the Ozarks.

We will have to watch for a severe storm threat later this evening
as redevelopment takes place along a frontal boundary across
central Kansas. This activity will likely develop into a line and
move southeast across the Missouri Ozarks from later this evening
into the overnight period. The expectation of this additional
convection was the reason for keeping the Flash Flood Watch going
through tonight.

&&

.SHORT TERM...(Today through Thursday)
Issued at 300 AM CDT Wed Aug 16 2017

Scattered showers/storms were slowly tracking northeast across the
area on the nose of a weak low level jet. Short term models continue
this trend through the morning hours, with mainly showers and
perhaps isolated thunder. A broad area of warm advection ahead of an
approaching cold front will produce lift for more scattered
convection this afternoon and evening as the cold front pushes
across central Kansas. Short term models are indicating an uptick in
intensity and coverage across eastern Kansas late this afternoon
and then push eastward. The biggest question will be how quickly
we can get some instability this afternoon. Still some
uncertainty regarding this but still feel confident we will see
stronger and possibly severe storms develop, with mainly hail and
damaging winds the main threat later this afternoon and evening.
At this point western and central Missouri and southeast Kansas
looks to have the better chances for any severe storms. With low
level and surface winds progged to remain south-southwest over the
area, the tornado potential at this point looks to be minimal.

Warm sector temperatures will push into the mid and upper 80s and
with dew points in the low to mid 70s will yield heat index readings
in the middle 90s.

Expect somewhat better coverage of showers/storms just ahead of the
front late this evening and overnight, but instability should be
waning by this time and severe weather threat also diminishing.
However, precipitable water values remain 1.5 to 2 inches, so
locally heavy rainfall will be likely with any of the storms ahead
of the front. The actual front does not push through until after 12Z.

Lingering showers Thursday morning will give way to quieter weather,
as high pressure builds for the afternoon and overnight hours.
Slightly cooler and less humid weather will settle in on Thursday,
but heat index readings will still manage to top off near 90.

.LONG TERM...(Friday through Tuesday)
Issued at 300 AM CDT Wed Aug 16 2017

Upper ridging begins to build across the inter-mountain west on
Friday, with both the GFS and ECMWF depicting a shortwave dropping
south out of the Dakota's towards Missouri. Timing is somewhat of a
question, but it looks like showers/t-storm chances will ramp out
later Friday into Friday night and perhaps linger into Saturday.

For later in the weekend and into early next week 500mb heights rise
across southeast Kansas and the Missouri Ozarks. Cannot rule out
small rain chances during this time frame, but overall looks like a
dry period.

Temperatures look to be seasonal through the period, with a warming
trend late in the weekend and early next week as heights rise, where
heat index readings may push the century mark by Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1218 PM CDT Wed Aug 16 2017

Scattered to numerous showers and thunderstorms will continue from
this afternoon into tonight. These storms will produce torrential
rainfall, thus pilots should expected IFR visibilities with these
storms.

The storms will end from northwest to southeast across southern
Missouri late tonight. We may see a period of MVFR ceilings
develop from late tonight into early Thursday morning behind a
passing cold front.

Surface winds will remain southerly to southwesterly today outside
of thunderstorms, with gusty and erratic winds likely around
storms. Winds will then shift to the northwest late tonight behind
that front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for MOZ066>068-
     077>080-088>091-093-094.

KS...Flash Flood Watch through Thursday morning for KSZ073-097-101.

&&

MESOSCALE...Schaumann
SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Schaumann
Hazardous weather outlook, Aug 16, 4:13 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
413 PM CDT Wed Aug 16 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
413 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

Scattered to numerous showers and thunderstorms will continue
into early this evening along and south of the Interstate 44
corridor. Additional thunderstorms will also develop across
central Kansas late this afternoon. This activity will congeal
into a line of thunderstorms which will then move southeast across
the Missouri Ozarks from later this evening into the overnight
period.

A few severe thunderstorms will be possible through this evening,
mainly to the west of an Osage Beach to Springfield to Anderson
line. Large hail up to the size of quarters and damaging winds
will be possible with a few of the storms. There is a limited risk
for an isolated tornado this evening mainly west of an Osceola to
Greenfield to Neosho line.

Torrential rainfall can also be expected from these storms due to
high moisture content in the atmosphere. Flash flooding will
therefore be possible in areas where multiple storms move over
the same areas. The highest risk for flash flooding will be
across southeastern Kansas and western Missouri.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic showers and thunderstorms will occur through the
upcoming week and into the weekend.

Heat index values will be the 90s each day into the weekend and
as high as 100 by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed into this evening west of an
Osage Beach to Springfield to Anderson line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Aug 16, 12:53 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLASH FLOOD      1 E WACO                37.25N 94.58W
08/16/2017                   JASPER             MO   EMERGENCY MNGR

            STATE HIGHWAY 171/MAPLE TO THE EAST HAS
            WASHED OUT, ROAD DISTRICT HAS BEEN NOTIFIED.

&&
Local storm report, Aug 16, 12:54 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     FLASH FLOOD      2 SE WACO               37.23N 94.57W
08/16/2017                   JASPER             MO   EMERGENCY MNGR

            STATE HIGHWAY 171/LOCUST TO THE EAST ALSO
            WASHED OUT, ROAD DISTRICT NOTIFIED.

&&
Local storm report, Aug 16, 12:56 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLASH FLOOD      1 E WACO                37.25N 94.58W
08/16/2017                   JASPER             MO   LAW ENFORCEMENT

            STATE HIGHWAY 171/MAPLE TO THE EAST HAS
            WASHED OUT, ROAD DISTRICT HAS BEEN NOTIFIED.
            CORRECTED SOURCE TO LE.

&&
Local storm report, Aug 16, 1:08 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
108 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      JASPER                  37.34N 94.30W
08/16/2017                   JASPER             MO   LAW ENFORCEMENT

            MAIN AND MORRISON HAS WATER FLOWING OVER IT,
            LEXINGTON AND MAIN TO THE EAST IS FLOODED,
            GRAND AND 4TH FLOODED.

&&

TEO
Local storm report, Aug 16, 1:54 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     FLASH FLOOD      1 NNE ALBA              37.25N 94.40W
08/16/2017                   JASPER             MO   LAW ENFORCEMENT

            BASELINE/COUNTY ROAD 210 UNDER WATER.

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:54 AM CDTFlash Flood WatchSGFBourbon, Cherokee, Crawford16 hr
Aug 16, 12:03 PM CDTFlash Flood WarningSGFCherokee7 hr
Aug 16, 4:37 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.